Korean J Intern Med.  2002 Jun;17(2):147-149.

Lactic acidosis associated with the usual theophylline dose in a patient with asthma

Affiliations
  • 1Division of Allergy, Department of Internal Medicine, Chonnam National University College of Medicine and Research Institute of Medical Science, Kwangju, Korea.

Abstract

Metabolic and electrolyte abnormalities, including hypokalemia, hyperglycemia and lactic acidosis, are associated with theophylline overdose. However, we report an unusual case of sinus tachycardia, lactic acidosis, hypokalemia and hyperglycemia associated with the usual theophylline dose in a patient with asthma. The theophylline dose was 200 mg orally twice daily. Three hours after administration of the third dose, the patient experienced palpitation. An electrocardiogram showed a sinus tachycardia. Arterial blood gas analysis revealed a mixed metabolic acidosis and respiratory alkalosis. Serum lactate level was 51 mmol/L (normal 0.7~2.1 mmol/L). Biochemistry results were sodium 136 mEq/L, chloride 99 mEq/L, potassium 1.9 mEq/L and glucose 204 mg/dL. Our case suggests that a possibility of theophylline-associated metabolic abnormalities should be considered when an asthmatic patient given the usual theophylline dose presents with lactic acidosis, hypokalemia and hyperglycemia of unknown etiology.

Keyword

Asthma; Hyperglycemia; Hypokalemia; Acidosis; Lactic; Theophylline

MeSH Terms

Acidosis, Lactic/*chemically induced
Adult
Asthma/drug therapy
Bronchodilator Agents/administration & dosage/*adverse effects
Case Report
Female
Human
Hyperglycemia/chemically induced
Hypokalemia/etiology
Tachycardia, Sinus/chemically induced
Theophylline/administration & dosage/*adverse effects
Full Text Links
  • KJIM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error